This website uses cookies to function correctly.
You may delete cookies at any time but doing so may result in some parts of the site not working correctly.
 

Latest News

Medication Notice: Quinine

Due to there being safety concerns with Quinine and rather little evidence to support its effectiveness we have stopped this medication for all patients.

Quinine can cause a blood disorder called thrombocytopenia. This is rare but very serious. In accidental overdose Quinine can result in blindness and even death. In addition, Quinine can cause potentially dangerous interactions with other commonly used medications.

The MHRA (Medicines and Healthcare products Regulatory Agency) of the UK has recommended caution with the use of this drug and advises that all patients pause taking it every 3 months, to reassess whether or not it is helping.

Please read the attached self-help leaflet about leg cramps. This is printed from the NHS Choices website, where more detailed information can be found. If you find that you experience intolerable leg cramps after stopping the quinine, which were well controlled before, then I would ask you to make an appointment to see a GP to discuss the possibility of restarting treatment.

If you have any concerns about this please do not hesitate to make an appointment with your usual GP.

Quinine Leaflet

Health News from the BBC and the NHS

BBC Health
NHS Choices Behind the Headlines
 
Call 111 when you need medical help fast but it’s not a 999 emergencyNHS ChoicesThis site is brought to you by My Surgery Website